Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 548, NWS Norman, OK

September 7, 20014 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2001, 6:43 PM CDT for 4 counties in Oklahoma. It was in force for 47 min. 8 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 6:43 PM CDT (23:43 UTC)
Expired
Sep 7, 2001, 7:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, OK, Logan County, OK, Noble County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:50 PM CDTHail 0.88Coyle, OK
Sep 7, 6:50 PM CDTThunderstorm Wind 56 ECoyle, OK
Sep 7, 6:50 PM CDTHail 0.88Perkins, OK
Sep 7, 6:50 PM CDTThunderstorm Wind 56 EPerkins, OK
Sep 7, 6:55 PM CDTThunderstorm Wind 61 EPawnee, OKThunderstorm winds estimated at 70 miles an hour blew a tree and a few power poles down.
Sep 7, 7:04 PM CDTHail 0.75Guthrie, OK
Sep 7, 7:20 PM CDTHail 0.75Cleveland, OK
Sep 7, 7:20 PM CDTThunderstorm Wind 57 ECleveland, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS54 KOUN 072343
SVROKC
OKC081-083-103-119-080030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST LINCOLN COUNTY IN CENTRAL OKLAHOMA
  LOGAN COUNTY IN CENTRAL OKLAHOMA
  PAYNE COUNTY IN CENTRAL OKLAHOMA
  SOUTHEAST NOBLE COUNTY IN NORTHERN OKLAHOMA

* UNTIL 730 PM CDT

* AT 643 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 20 MILES NORTHEAST OF MORRISON TO 3 MILES SOUTH
  OF NAVINA...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE CEDAR VALLEY...COYLE...GLENCOE...
  GUTHRIE...LANGSTON...MERIDIAN...MORRISON...MULHALL...NAVINA...
  PERKINS...RIPLEY AND STILLWATER

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 60 MPH ARE 
LIKELY WITH THESE SEVERE THUNDERSTORMS.

THIS LINE OF THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOES 
ALONG ITS LEADING EDGE. WIND SPEEDS WITH ANY TORNADO ARE NOT LIKELY 
TO GREATLY EXCEED THOSE OF THE STRAIGHT LINE WINDS OF THE 
THUNDERSTORM.

LAT...LON 3651 9704 3574 9768 3573 9713 3650 9647

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 7, 3:10 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT FRI SEP 7 2001

THE FESTIVITIES ARE BEGINNING ALREADY WITH ECHOES DEVELOPING ALONG
THE FRONT IN SOUTHERN KANSAS AND TOWERING CU VISIBLE OUT THE
WINDOW.  18Z SOUNDING SHOWED GOOD CAPPING WITH 22C AT 850 MB.  SO
THE QUESTION IS HOW FAR SOUTH WILL THE THUNDERSTORMS DEVELOP.
CONVECTION IS A GOOD BET IN THE NORTH WITH THE WAVE APPROACHING AND
ITS ASSOCIATED MID LEVEL COOLING.  CHANCES ARE A BIT MORE IFFY IN
THE SOUTHWEST AND THEREFORE WILL GO WITH CHANCE POPS THERE.  WITH
THUNDERSTORMS IN SOUTHWEST KANSAS AND THE WESTERN OKLAHOMA
PANHANDLE... CHANCE POPS ARE ALSO STILL NEEDED IN THE POST-FRONTAL
NORTHWEST ZONES.  WILL MENTION SEVERE IN THE ZONES AHEAD OF THE
FRONT.

THERE ARE PLUS AND MINUSES FOR RAIN CHANCES TOMORROW.  THERE MAY BE
SOME LINGERING SHOWERS IN THE MORNING... BUT FOR THE MOST PART THE
AREA WILL BE BETWEEN UPPER SYSTEMS AND SUBSIDENCE IN WAKE OF
TONIGHTS WAVE WILL ALLOW A RESPITE.  HOWEVER IT APPEARS THAT THE
FRONT WILL STALL OVER THE AREA AND THERE MAY BE EXTRA CONVECTIVE
BOUNDARIES IN THE NEIGHBORHOOD AS WELL.  SO AM CONCERNED THAT
BOUNDARIES WILL PROVIDE FOCUS FOR SCATTERED REDEVELOPMENT TOMORROW
AFTERNOON.

THE MODELS ARE STRONGER WITH THE SECONDARY WAVE THAT WILL APPROACH
THE AREA TOMORROW NIGHT... AND AGREE WITH MID SHIFT ASSESSMENT THAT
PRECIP CHANCES WILL EXTEND INTO SUNDAY NIGHT UNTIL THE SECOND WAVE
MOVES OUT OF THE AREA.  FARTHER DOWN THE LINE... NO CHANGES WILL BE
MADE TO THE EXTENDED.

...SPEG.
OKC   65  84  60  74 /  60  30  40  40
HBR   62  83  58  74 /  50  30  40  40
SPS   66  89  62  77 /  40  30  50  40
GAG   54  75  52  70 /  40  30  40  30
PNC   63  80  58  73 /  80  30  40  40
DUA   69  87  67  77 /  60  40  60  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 7, 5:34 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    5 WNW CALUMET             OK   .75 INCH HAIL
09/07/01   CANADIAN                       PUBLIC REPORT

0528 PM    KINGFISHER                OK   1.75 INCH HAIL
09/07/01   KINGFISHER                     REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0529 PM    1 W DOUGLAS               OK   1.75 INCH HAIL
09/07/01   GARFIELD                       AMATEUR RADIO REPORT

KT
Local storm report, Sep 7, 6:12 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    OKARCHE                   OK   2.00 INCH HAIL
09/07/01   KINGFISHER                     SPOTTER REPORT

0555 PM    6 S KINGFISHER            OK   1.00 INCH HAIL
09/07/01   KINGFISHER                     REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0555 PM    MARSHALL                  OK   .75 INCH HAIL
09/07/01   LOGAN                          REPORTED BY NWS COOP
                                          OBSERVER

0605 PM    7 W RED ROCK              OK   .75 INCH HAIL
09/07/01   NOBLE                          PUBLIC REPORT

KT
Special weather statement, Sep 7, 6:16 PM CDT, 27 minutes before
OKZ006-007-011-015>017-022-035-072350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT FRI SEP 7 2001

SEVERE THUNDERSTORM WATCH NUMBER 715 IS NO LONGER IN EFFECT FOR
ALFALFA... GRANT... AND MAJOR COUNTIES IN NORTH-CENTRAL OKLAHOMA.
THE WATCH IS ALSO NO LONGER IN EFFECT FOR BLAINE... DEWEY...
CUSTER... WASHITA... AND KIOWA COUNTIES IN WEST-CENTRAL OKLAHOMA. THE
THREAT OF SEVERE WEATHER HAS ENDED IN THIS AREA. THIS WATCH REMAINS
IN EFFECT TO THE EAST OF THESE COUNTIES.

CMS
Local storm report, Sep 7, 6:28 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    6 NW KAW CITY             OK   61 MPH WIND GUST
09/07/01   KAY                            MEASURED BY OKLAHOMA
                                          MESONET

KT
Local storm report, Sep 7, 6:33 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    KAW CITY                  OK   .75 INCH HAIL
09/07/01   KAY                            REPORTED BY KAW CITY
                                          EMERGENCY MANAGER

KT
Local storm report, Sep 7, 6:39 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    GUTHRIE                   OK   1.00 INCH HAIL
09/07/01   LOGAN                          AMATEUR RADIO REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major48 min
Sep 7, 3:12 PM CDTSevere Thunderstorm WarningOUNGrant48 min
Sep 7, 3:56 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant49 min
Sep 7, 4:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Major45 min
Sep 7, 4:12 PM CDTSevere Thunderstorm WarningOUNBlaine48 min
Sep 7, 4:27 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher48 min
Sep 7, 4:42 PM CDTSevere Thunderstorm WarningOUNGrant, Kay48 min
Sep 7, 5:11 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble64 min
Sep 7, 5:11 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher64 min
Sep 7, 5:24 PM CDTSevere Thunderstorm WarningOUNKay51 min
Sep 7, 6:01 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne44 min
Sep 7, 6:13 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Oklahoma47 min
Sep 7, 6:19 PM CDTSevere Thunderstorm WarningOUNKay21 min
Sep 7, 6:49 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Comanche, Grady, McClain41 min
Sep 7, 6:49 PM CDTSevere Thunderstorm WarningOUNOklahoma41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.